Arkansas, 2008High Wind in Arkansas, January 29, 2008
January 29, 2008 · NWS TSA · 7 events in 7 counties and zones
The pressure gradient associated with a very strong cold front resulted in strong, damaging winds across much of northwestern Arkansas. Large tree limbs were blown down, power poles and lines were blown down, shingles were removed from the roofs of a number of homes, and barns were damaged.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pressure gradient associated with a very strong cold front resulted in strong, damaging winds across much of northwestern Arkansas. Large tree limbs were blown down, power poles and lines were blown down, shingles were removed from the roofs of a number of homes, and barns were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 29, 11:08 AM CST, 42 minutes earlier.
Area forecast discussion, Jan 29, 11:08 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CST TUE JAN 29 2008
.DISCUSSION...
HIGH WIND WARNING ISSUED FOR LOCATIONS IN ADVANCE
OF COLD FRONT. OKEMAH GUSTED TO 65 WITH THE FRONT
AND PORTER 64 AT FRONTAL PASSAGE. WIND GUSTS IN
40-50 RANGE AFTER FRONTAL PASSAGE. TEMPS DROP
ABOUT 20 DEGREES IN 20 MINUTES WITH FRONTAL PASSAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 60 26 51 32 / 10 0 0 10
FSM 60 22 52 30 / 20 0 0 10
MLC 62 24 53 37 / 10 0 0 10
BVO 56 18 51 29 / 10 0 0 10
FYV 59 19 47 32 / 10 0 0 10
BYV 63 17 45 29 / 20 0 0 10
MKO 62 21 50 33 / 10 0 0 10
MIO 57 20 48 29 / 10 0 0 10
F10 62 23 51 35 / 10 0 0 10
HHW 64 27 54 37 / 20 0 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 3 PM TUESDAY FOR OKZ049-OKZ053-OKZ069-
OKZ072-OKZ074-OKZ075-OKZ076.
WIND ADVISORY FROM 3 PM TUESDAY TO 6 PM TUESDAY FOR OKZ049-
OKZ053-OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.
WIND ADVISORY UNTIL 6 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ073.
AR...HIGH WIND WARNING UNTIL 3 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
WIND ADVISORY FROM 3 PM TUESDAY TO 6 PM TUESDAY FOR ARZ001-
ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...21
LONG TERM....10Hazardous weather outlook, Jan 29, 10:42 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CST TUE JAN 29 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-301100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1036 AM CST TUE JAN 29 2008
...WINDS WILL GUST TO AROUND 50 MILES AN HOUR TODAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SIGNIFICANT WINDS.
RISK...SIGNIFICANT.
AREA...ALL OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FIRE WEATHER DANGER.
RISK...ELEVATED...SPREADINDEX=48.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A VERY POWERFUL COLD FRONT WILL SWEEP THROUGH THE AREA
LATE THIS MORNING AND EARLY AFTERNOON. NORTHWEST WINDS
WILL GUST TO AROUND 50 MILES AN HOUR WITH THE FRONT AND
FREQUENTLY GUST TO 40 OR 50 MILES AN HOUR BEHIND THE FRONT.
THE WINDS WILL SUBSIDE LATE IN THE AFTERNOON AND EARLY
EVENING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
AN UPPER LEVEL STORM SYSTEM WILL TRACK FROM THE TEXAS PANHANDLE
THURSDAY MORNING...INTO SOUTHEAST OKLAHOMA BY EARLY THURSDAY
EVENING. WINTRY PRECIPITATION SHOULD DEVELOP AHEAD OF THIS SYSTEM BY
THURSDAY MORNING...WITH PRECIPITATION EVENTUALLY TAPERING OFF THURSDAY
EVENING AS THE UPPER SYSTEM EXITS TO THE EAST. SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES APPEAR POSSIBLE OVER MUCH OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS...ALTHOUGH THE SNOWFALL TOTALS AND
PRECIPITATION TYPE WILL BE FINE TUNED AS THE TRACK OF THIS UPPER
SYSTEM STILL BECOMES MORE APPARENT.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
High Wind, Benton
- When
- January 29, 11:50 AM CST
- Where
- Benton forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.339, -94.256 (the zone’s center; the record gives no point)
High winds estimated at 70 miles an hour blew down a large tree at Garfield.
High Wind, Sebastian
- When
- January 29, 11:56 AM CST
- Where
- Sebastian forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
High winds estimated at 70 miles an hour blew shingles off of homes, caused awning damage and blew down trees across a large part of the county.
High Wind, Crawford
- When
- January 29, 11:56 AM CST
- Where
- Crawford forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
High winds estimated at 65 miles an hour blew shingles off homes in Cedarville. A power pole was blown down in Alma.
High Wind, Franklin
- When
- January 29, 12:15 PM CST
- Where
- Franklin forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
High winds estimated at 70 miles an hour blew down several large trees and power lines north of Charleston. Metal roofs of barns were damaged southwest of Ozark.
High Wind, Madison
- When
- January 29, 12:30 PM CST
- Where
- Madison forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Post Office
- Coordinates
- 36.011, -93.725 (the zone’s center; the record gives no point)
High winds estimated at 60 miles an hour damage roofs of chicken houses and blew down large tree limbs near Pettigrew.
High Wind, Carroll
- When
- January 29, 12:35 PM CST
- Where
- Carroll forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.341, -93.538 (the zone’s center; the record gives no point)
High winds estimated at 60 miles an hour blew down large tree limbs northwest of Osage.
High Wind, Washington
- When
- January 29, 12:48 PM CST
- Where
- Washington forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.979, -94.216 (the zone’s center; the record gives no point)
A 60 mph non-thunderstorm wind gust was measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78072, 78073, 78074, 78075, 78076, 78077, 78590.